Topamax - Having Side Efffects
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Topamax - Having Side Effects


Dear Doctor

I was diagnosed BP over 30 yrs ago. Have tried every med made.

Currently am taking 300 mg Effexor 200 mg Topamax (started 8/1/01 and am increasing to 400 mg slowly) and was trying to replace Klonopin. So far unsuccessful. I still take 1 mg Klonopin a day for panic. Topamax is not heling panic at all. Will it ever? Mr dr seems to think in time it will. The topamax is helping with appetite control and also has stopped my alcohol consumption. I am a little "goofy" Not sure of my footing. A litle unsure of my ability to drive. I understand that will improve. Is 400 mg of Topamax too much?

Thank You for your opinion

MJ

Dear MJ -- 
You've got the side effects we've come to expect; that's extremely common.  Sometimes if you lower the dose and go up again slowly you can get rid of some or all of those -- ask your doctor if you should try that (because your original symptoms will of course have less medication addressing them during that time). Make sure you doc' is aware of the "unsure driving", and don't drive to the appointment when you tell her that!

In my opinion, thank you for asking, we really don't know yet what to expect of Topomax.  It seems to have antidepressant-like effects in some people.  In a few people I've seen it make anxiety clearly worse.  It seems unreliable to me, as a result: I just can't tell for sure what it's doing -- i.e. how much is it really helping, and how much might it be contributing to the problem (same dilemma as with antidepressants).  I don't use it by itself anymore for that reason.  However, a few (it's pretty few, compared to other mood stabilizers) folks have done well on it, at least for 6 months or so, as I don't have many who've been on it much longer than that steadily.  

I've had more immediate stunning positives with fewer negatives, but for even less time and in even fewer people (i.e. even less experience) with T3/T4 thyroid; so if you've "tried everything" (including multiple mood stabilizers with no antidepressants?  sounds like you've been there already) that's worth a look too.  Good luck to you. 

Dr. Phelps


Published September, 2001

 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?